Alabama, 2006

Damaging Wind in Alabama, May 10, 2006

May 10, 2006 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 10, 6:45 AM CST, 3 hours 55 minutes earlier.

Area forecast discussion, May 10, 6:45 AM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
745 AM CDT WED MAY 10 2006

.UPDATE...MESOSCALE UPDATE.

SURFACE MESOANALYSIS REVEALS A BEWILDERING ARRAY OF FRONTS...HIGH
AND LOW PRESSURE CENTERS...AND MESO BOUNDARIES.  ONGOING CONVECTIVE
LINE ALMOST BISECTING THE COUNTY WARNING AREA IS BEING DRIVEN
EASTWARD BY A CONVECTIVE COLD POOL (AND ASSOCIATED MESOHIGH). EXPECT
THIS LINE TO CONTINUE TO MAKE STEADY EASTWARD PROGRESS THROUGH THE
REST OF THE MORNING. STORMS HAVE SHOWN A TENDANCY TO DEVELOP AND BE
MOST ENHANCED ON THE SOUTH END OF THE LINE. ALSO EXPECT THIS TO BE
THE CASE THROUGH THE REST OF THE MORNING.

BIG QUESTION THEN BECOMES -- CAN THE ATMOSPHERE RECOVER AND RELOAD
THIS AFTERNOON? AT THIS POINT...IM THINKING THE ANSWER IS YES. IN
FACT...THE CURRENT OUTFLOW BOUNDARY AND MESOHIGH MAY ACTUALLY HELP
TO SCOUR OUT THE MORNING STRATUS.  AND ONCE THE DEBRIS MID/HIGH
LEVEL CLOUDS DISSIPATE...THAT MAY LEAVE US WITH MORE SUNSHINE THAN
WE BARGAINED FOR. IT LOOKS LIKE THE DAY HAS DAWNED MOSTLY SUNNY FOR
A LARGE PART OF NORTH MISSISSIPPI.

MY GUT FEELING IS THAT THE CURRENT CONVECTION MAY DELAY THE
DEVELOPMENT OF MORE STORMS (OR DELAY THE EASTWARD MOVEMENT OF THE
COMPLEX CURRENTLY IN ARKANSAS) UNTIL LATER IN THE AFTERNOON...WHICH
EFFECTIVELY PUSHES IT CLOSER TO THE TIME THE UPPER SUPPORT ARRIVES
HERE.

WILL BE INTERESTING TO SEE WHAT THE 1800 UTC SOUNDINGS REVEAL...BOTH
HERE AND KJAN.

.DISCUSSION...NO FURTHER DISCUSSION.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

61
Hazardous weather outlook, May 10, 9:05 AM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1005 AM CDT WED MAY 10 2006

ALZ011>015-017>050-110605-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1005 AM CDT WED MAY 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A THREAT OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL
THROUGHOUT THE DAY ACROSS MOST OF CENTRAL ALABAMA.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO LAMAR AND
MARION COUNTIES AROUND 1030 AM...AND MOVE ACROSS WINSTON...FAYETTE...
WALKER...NORTHERN PICKENS AND NORTHERN TUSCALOOSA COUNTIES BETWEEN
1030 AM AND NOON.  THE PRIMARY THREAT WILL HEAVY RAINFALL AND
DAMAGING STRAIGHT LINE WINDS. THE LINE WILL LIKELY DEVELOP SOUTHWARD
DURING THE DAY AND AFFECT AREAS ALONG AND SOUTH OF INTERSTATE 20...
AND WEST OF INTERSTATE 65 BETWEEN NOON AND 3 PM.  THE HIGHEST THREAT
OF SEVERE STORMS WILL BE SOUTH OF INTERSTATE 20 WHERE THE AIRMASS IS
MORE UNSTABLE.

ADDITIONAL WAVES OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT
AREAS EAST OF INTERSTATE 65 DURING THE AFTERNOON AND EVENING HOURS
PRIMARILY FROM 3 PM UNTIL MIDNIGHT.

THERE IS ALSO A SIGNIFICANT THREAT OF FLASH FLOODING TODAY AND
TONIGHT...MAINLY FOR AREAS ALONG AND WEST OF INTERSTATE 65. HEAVY
RAINFALL OVER THE PAST 24 HOURS HAS RESULTED IN SATURATED GROUND
CONDITIONS...AND MANY CREEKS ARE NEAR BANKFULL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WINDS WILL BECOME GUSTY ON THURSDAY...IN THE WAKE OF THE COLD FRONTAL
PASSAGE.  GUSTS AS HIGH AS 30 TO 40 MPH CAN BE EXPECTED...AND A
WIND ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE NECESSARY THROUGH THIS EVENING.

In the hours before

Special weather statement, May 10, 6:07 AM CST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
707 AM CDT WED MAY 10 2006

ALZ024-025-101300-
JEFFERSON-SHELBY-
707 AM CDT WED MAY 10 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY AND JEFFERSON
COUNTIES UNTIL 800 AM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
LINE OF THUNDERSTORM...

AT 707 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER HUEYTOWN...MOVING EAST AROUND 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SYLVAN SPRINGS...
NORTH JOHNS...HUEYTOWN...BESSEMER...MINOR...HELENA...GRAYSVILLE AND
PELHAM THROUGH 800 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

JONES/90
Special weather statement, May 10, 9:45 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1045 AM CDT WED MAY 10 2006

ALZ011-101645-
MARION-
1045 AM CDT WED MAY 10 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 1145
AM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 1042 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER WESTON...MOVING EAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WESTON...HAMILTON...
WHITEHOUSE AND BEAR CREEK THROUGH 1145 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

KSL
Special weather statement, May 10, 10:20 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1120 AM CDT WED MAY 10 2006

ALZ022-101715-
PICKENS-
1120 AM CDT WED MAY 10 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 1215
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 1117 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ETHELSVILLE...MOVING EAST AT 60 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PICKENSVILLE...
ETHELSVILLE...CARROLLTON...PALMETTO...REFORM...HARPERS MILL AND GORDO
THROUGH 1215 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

KSL
Local storm report, May 10, 10:32 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1132 AM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TSTM WND DMG     5 N VERNON              33.83N 88.11W
05/10/2006                   LAMAR              AL   LAW ENFORCEMENT

            SCATTERED TREE DOWN REPORTS ACROSS NORTH END OF COUNTY.

&&

JONES/90

The radar

The Columbus AFB radar (KGWX), 64 km away, was scanning. The volume nearest the first event began at 16:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pickens

When
May 10, 10:40 AM CST
Where
Pickens County, Reform
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
33.383, -88.017

Scattered trees were blown down across the north end of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512192.